Kansas, 2015

Hail in Kansas, June 4, 2015

June 4, 2015 · NWS DDC · 4 events in 3 counties and zones

A few severe thunderstorms produced hail across a couple of counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A few severe thunderstorms produced hail across a couple of counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 4, 5:23 PM CST, 48 minutes earlier.

Area forecast discussion, Jun 4, 5:23 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
623 PM CDT THU JUN 4 2015

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 1249 PM CDT THU JUN 4 2015

THE BASIC INGREDIENTS THAT EXISTED FOR STORM DEVELOPMENT YESTERDAY
EXIST TODAY, NAMELY AN UPPER TROUGH OVER THE ROCKIES, UPPER
RIDGING OVER THE PLAINS, SURFACE TROUGHING IN THE LEE OF THE
ROCKIES, AMPLE LOW LEVEL MOISTURE, AN EAST TO WEST LOW LEVEL
BAROCLINIC ZONE ACROSS WESTERN KANSAS AND A DIFFUSE DRYLINE
ACROSS THE SOUTHERN HIGH PLAINS. HOWEVER, THE BAROCLINIC ZONE WAS
A BIT FATHER NORTH AND WAS WELL NORTH OF INTERSTATE 70.
THUNDERSTORMS ARE EXPECTED TO DEVELOP WITH DAYTIME HEATING ALONG
THE DRYLINE FROM THE PANHANDLE INTO SOUTHWEST KANSAS AND BASED ON
THE SHEAR PROFILE, THESE COULD BE SEVERE WITH HAIL AS LARGE AS
GOLFBALLS ND DAMAGING WINDS. AS THE LOW LEVEL JET SETS UP LATER
THIS EVENING, ANY THUNDERSTORMS ALONG THE BAROCLINIC ZONE IN
NORTHERN KANSAS MAY BUILD SOUTHWARD TOWARDS INTERSTATE 70.
SOME OF THESE MAY BE SEVERE AS WELL WITH LARGE HAIL. THE LOW LEVEL
JET WILL LIKELY AID IN KEEPING THESE STORMS GOING MUCH OF THE
NIGHT. A SIMILAR UPPER AIR PATTERN WILL EXIST ON FRIDAY, EXCEPT
MORE AMPLIFIED. THEREFORE, THE DRYLINE STORMS WILL DEVELOP FARTHER
WEST, POSSIBLY PROGRESSING INTO FAR WESTERN KANSAS. A LOW LEVEL
BAROCLINIC ZONE WILL STILL BE SITUATED ACROSS CENTRAL OR NORTHERN
KANSAS DEPENDING ON THE EXACT EVOLUTION OF OUTFLOW FROM TONIGHT'S
CONVECTION. OPTED TO USE PERSISTENCE FOR HIGH TEMPERATURES IN THE
ABSENCE OF ANY STRONG TEMPERATURE ADVECTION.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 1249 PM CDT THU JUN 4 2015

THE ECMWF AND GFS WERE IN GOOD AGREEMENT WITH THE EXTENDED PERIODS
AND WERE GENERALLY ACCEPTED. UPPER LEVEL TROUGHING OVER
SOUTHWESTERN CANADA IS PROGGED TO PROGRESS EAST-SOUTHWESTWARD INTO
THE GREAT LAKES FROM FRIDAY INTO SUNDAY, HELPING TO REINFORCE A
LOW LEVEL BAROCLINIC ZONE OVER THE PLAINS. MEANWHILE THE UPPER
LEVEL TROUGH MENTIONED IN THE SHORT TERM DISCUSSION IS EXPECTED
TO WEAKEN AND PROGRESS EASTWARD. THIS WILL RESULT IN BETTER
THUNDERSTORM CHANCES ACROSS WESTERN KANSAS SUNDAY AND MONDAY AND
SLIGHTLY COOLER TEMPERATURES. AFTER THIS SYSTEM PASSES, THERE MAY
BE A LESSENING IN THUNDERSTORM ACTIVITY AS THE ASSOCIATED COLD
FRONT PASSES TO OUR SOUTH. BUT BY LATER NEXT WEEK, THE NEXT UPPER
LEVEL TROUGH IS ADVERTISED TO TAKE SHAPE OVER THE WESTERN UNITED
STATES, ALONG WITH INCREASING THUNDERSTORM CHANCES. TEMPERATURES
ARE EXPECTED TO BE NEAR CLIMATOLOGY MID TO LATE NEXT WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 622 PM CDT THU JUN 4 2015

A FEW THUNDERSTORMS WILL BE POSSIBLE ALONG A DRYLINE OVER FAR
SOUTHWEST KANSAS THROUGH THE EARLY PART OF THE PERIOD. DUE TO THE
ISOLATED NATURE OF THE STORMS, WILL CARRY VCTS AT GARDEN CITY AND
DODGE CITY THIS EVENING. SCATTERED THUNDERSTORMS WILL BE POSSIBLE AT
HAYS INTO THE LATE EVENING HOURS. WINDS WILL GENERALLY BE OUT OF
THE SOUTH BUT THERE IS POTENTIAL FOR AN OUTFLOW BOUNDARY TO IMPACT
THE HAYS AND DODGE CITY TERMINALS WHICH COULD BRING VARIABLE AND
GUSTY WINDS FOR A TIME. VFR CONDITIONS SHOULD PREVAIL LATER
TONIGHT INTO MUCH OF THE DAY FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  92  67  92 /  30  10  10  10
GCK  67  91  66  92 /  30  10  20  10
EHA  67  91  67  91 /  20  10  20  10
LBL  68  92  66  92 /  20  10  10  10
HYS  67  90  68  90 /  60  20  40  10
P28  69  92  69  92 /  10  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...FINCH
AVIATION...GERARD
Hazardous weather outlook, Jun 4, 3:05 AM CST, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
405 AM CDT THU JUN 4 2015

KSZ030-031-043>046-061>066-074>081-084>090-050915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
405 AM CDT THU JUN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...LATE AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE IN THE LIBERAL TO GARDEN CITY TO DODGE CITY AREA. UP TO 2
INCH HAIL AND OUTFLOW WINDS OF 60 TO 70 MPH WILL BE THE MAIN
HAZARDS.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  LIMITED FOG RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDS WEATHER RISK...

  FRIDAY...
  LIMITED SEVERE THUNDERSTORM RISK.

  SATURDAY...
  LIMITED SEVERE THUNDERSTORM RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Jun 4, 5:45 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
645 PM CDT THU JUN 4 2015

KSZ076-077-087-050030-
HASKELL KS-MEADE KS-GRAY KS-
645 PM CDT THU JUN 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MEADE...SOUTHEASTERN
HASKELL AND SOUTHWESTERN GRAY COUNTIES UNTIL 730 PM CDT...

AT 645 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTH OF TICE...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
COPELAND AND TICE.

LAT...LON 3740 10070 3749 10078 3769 10055 3744 10033
TIME...MOT...LOC 2345Z 238DEG 21KT 3745 10071

FINCH

The radar

The Dodge City radar (KDDC), 63 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Gray

When
June 4, 6:11 PM CST
Where
Gray County, 0.69 mi N of Copeland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.540, -100.630

Hail, Gray

When
June 4, 6:17 PM CST
Where
Gray County, 2.14 mi NNE of Copeland
Measured
1.5 in hail
Reported by
Public
Coordinates
37.560, -100.620

Hail, Lane

When
June 4, 6:24 PM CST
Where
Lane County, 0.69 mi N of Pendennis
Measured
1 in hail
Reported by
Public
Coordinates
38.640, -100.330

Hail, Ford

When
June 4, 9:03 PM CST
Where
Ford County, 2.76 mi S of Bellefont
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.830, -99.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590241, 590242, 590243, 590244.